Kentucky, 2024

Flash Flood in Kentucky, March 5, 2024

March 5, 2024 · NWS PAH · 1 event in 1 county or zone

During the evening hours on the 5th, a slow-moving frontal band of showers and thunderstorms oriented SW to NE was drifting southeastward across the Ohio River. A thunderstorm developed in SE portions of Henderson County, moving northwestward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

During the evening hours on the 5th, a slow-moving frontal band of showers and thunderstorms oriented SW to NE was drifting southeastward across the Ohio River. A thunderstorm developed in SE portions of Henderson County, moving northwestward. As the storm collided with the line, locally heavy rainfall occurred over the city of Henderson, which led to flooding issues necessitating the closure of multiple roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 5, 2:16 PM CST, 4 hours 44 minutes earlier. Its key messages:

  • Cold front moves through this evening with additional showers and thunderstorms. Isolated gusty winds and small hail cannot be ruled out.
  • Another storm system will bring additional rain chances late Thursday through Saturday morning. Between 1 to 2 inches of rainfall is expected.
  • Temperatures remain above normal through the end of the week, followed by a chilly weekend. Another significant warm up quickly follows early next week.
Area forecast discussion, Mar 5, 2:16 PM CST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
216 PM CST Tue Mar 5 2024

.KEY MESSAGES...

- Cold front moves through this evening with additional showers
  and thunderstorms. Isolated gusty winds and small hail cannot
  be ruled out.

- Another storm system will bring additional rain chances late
  Thursday through Saturday morning. Between 1 to 2 inches of
  rainfall is expected.

- Temperatures remain above normal through the end of the week,
  followed by a chilly weekend. Another significant warm up
  quickly follows early next week.

&&

.DISCUSSION...
Issued at 214 PM CST Tue Mar 5 2024

Another unseasonable warm afternoon as GOES-16 satellite imagery
shows increasing breaks of sun across the FA ahead of a cold front.
Where the breaks are occurring, a cu field has now started to
develop. Current temps range from the mid 70s in Paducah to mid 50s
in St. Louis behind the front. As the front sweeps through late this
afternoon into the evening, it will provide a better forcing
mechanism combined with differential heating in the boundary layer
to trigger additional showers and thunderstorms.

The 12z HREF CAM members differ in how widespread or organized
convection will become through this evening. Recent runs of the
HRRR/RAP show a line developing along the Mississippi and Ohio
Rivers and propagating southeast. However, the parameters remain
extremely marginal for severe storms due to very meager effective
bulk shear of 20-25 kts at best. Still, model soundings due show
pockets of MLCAPE between 500-1000 J/kg extending into 50+ kt winds
at 300 mb, and sfc-3km lapse rates between 7.0-7.5 C/km. If an
updraft can sustain itself, a linear pulse storm mode would be
favored with isolated damaging winds and small hail; however, it
will take a lot to overcome the lack of wind shear.

Behind the front, while light northerly winds will usher in cooler
air on Wednesday, maxTs will still be 10 degrees above normal in the
low to mid 60s with minTs falling into the lower 40s. Despite the
lack of sun due to stratus clouds remaining in place, most of the
day looks to be dry. The only caveat is Wednesday night when model
soundings show quite a bit of saturation below 850 mb to support
some patchy drizzle across portions of western Kentucky and
southwest Indiana.

By Thursday, pcpn chances will be on the increase as multiple vort
maxes round a deep 500 mb trough over the western CONUS with the
nose of a 150 kt jet max at 250 mb over the southern Plains. The
first wave of pcpn moves through late Thursday into Friday followed
by another wave Friday night into Saturday morning. WPC QPF
continues the wetter trend ranging between 1.00 to 2.00 inches, with
the highest amounts in SEMO. NBM also continues to indicate some
thunder potential Friday into Saturday with the deterministic models
showing MLCAPE of 250-500 J/kg.

Late Saturday into Sunday, sfc high pressure builds across the Ohio
Valley as a 500 mb trough digs south of Ontario across the northeast
CONUS causing temps to return to near normal with dry conditions. In
fact, NBM probabilities are 50-60% for falling below freezing Sunday
morning and Monday morning across the northwest, so it will
certainly be quite chilly! Upper level heights then rapidly rise
early next week with maxTs returning to the 70s just outside the
forecast period.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1114 AM CST Tue Mar 5 2024

A cold front remains on track to move southeast across the
region through this evening. Latest obs show scattered showers
ahead of the front with occasional thunder. By late this
afternoon, some of the model guidance shows the potential for
another round of convection along the front before pcpn tapers
off this evening. Any storms that do develop will be capable of
causing brief cig and vsby reductions. Have included TEMPOs
where the risk is the greatest for redevelopment. After fropa,
the main concern will be MVFR/IFR cigs as low-level moisture
remains in place through Wednesday morning. Southwest winds
between 5-10 kts veer north tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DW
AVIATION...DW
Hazardous weather outlook, Mar 5, 2:18 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
218 PM CST Tue Mar 5 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
218 PM CST Tue Mar 5 2024 /318 PM EST Tue Mar 5 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will move through the region this
evening. A few of these storms could produce gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are possible Friday into Saturday. Lightning
and brief heavy downpours would be the main hazards..

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of gusty
winds or hail from thunderstorms is appreciated.

DW

In the hours before

Special weather statement, Mar 5, 4:30 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
430 PM CST Tue Mar 5 2024

ILZ090-052245-
Pope IL-
430 PM CST Tue Mar 5 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL POPE COUNTY THROUGH 445
PM CST...

At 430 PM CST, Doppler radar was tracking a strong thunderstorm near
Golconda, or 14 miles northeast of Metropolis, moving northeast at 10
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of central Pope
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3733 8861 3739 8851 3733 8849 3729 8851
      3728 8858
TIME...MOT...LOC 2230Z 243DEG 9KT 3731 8856

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DW
Special weather statement, Mar 5, 5:27 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
527 PM CST Tue Mar 5 2024

KYZ018-060000-
Henderson KY-
527 PM CST Tue Mar 5 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN HENDERSON COUNTY THROUGH
600 PM CST...

At 527 PM CST, Doppler radar was tracking a strong thunderstorm 2
miles south of Henderson, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Henderson, Robards, and Hebbardsville.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 138 and 148.
 Audubon Parkway between Mile Markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3774 8733 3774 8737 3772 8740 3770 8740
      3769 8741 3765 8754 3780 8766 3791 8752
      3791 8750 3794 8745 3776 8729
TIME...MOT...LOC 2327Z 236DEG 7KT 3777 8753

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JGG
Local storm report, Mar 5, 6:40 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
640 PM CST Tue Mar 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Flood            3 SSW Henderson         37.80N 87.61W
03/05/2024                   Henderson          KY   Law Enforcement

            Street flooding in south Henderson.

&&

JGG

The radar

The Evansville,IN radar (KVWX), 52 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Henderson

When
March 5, 7:00 PM CST to 9:30 PM CST
Where
Henderson County, 1 mi ENE of Weaverton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.806, -87.583

Water over the roadways in Henderson led to the closure of several roads and streets.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165562.